Michigan, 2019

Tornado and Hail in Michigan, September 11, 2019

September 11, 2019 · NWS GRR · 8 events in 6 counties and zones

A quasi linear convective system (QLCS) produced wind damage along a fifty mile long and a half to 5 mile swath that cut through parts of downtown Grand Rapids. Significant wind damage was observed within to just east of the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
$20,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A quasi linear convective system (QLCS) produced wind damage along a fifty mile long and a half to 5 mile swath that cut through parts of downtown Grand Rapids. Significant wind damage was observed within to just east of the city. The most intense damage occurred at Belknap apartments in downtown Grand Rapids where two thirds of the roof was ripped off of the three story complex. There was also scattered tree damage and a few shingles missing from houses near the apartment complex. A microburst containing winds of up to around 100 mph caused the damage. Additional significant damage was noted about 1.5 miles east of the Belknap apartments where several buildings incurred significant damage. Hundreds of trees were either snapped off or uprooted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 11, 2:29 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 11, 2:29 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 PM EDT Wed Sep 11 2019

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 301 PM EDT Wed Sep 11 2019

- Risk for severe thunderstorms with heavy rain this evening

- Another round of storms possible later Thursday into Friday

- Hazardous winds and waves over Lake Michigan Friday into
  Saturday

- Cooler for the weekend

&&

.DISCUSSION...(This evening through next Wednesday)
Issued at 301 PM EDT Wed Sep 11 2019

The main challenges in the forecast period deal with the potential
for severe weather through Friday.

For the remainder of this afternoon into the evening the
combination of stronger effective deep layer shear and abundant ML
CAPE supports the risk for severe weather. A boundary has slipped
down into the northern parts of the CWA with a strong cell noted
over Lake MI tracking along this zone. This cell is headed east
and should continue to increase as it comes ashore. Low level
helicity values are highest across the north for now. That is
forecasted to shift east southeast through the evening. There is
some uncertainty as to how far south the severe convection will
go. Over the next few hours the Holland to Grand Rapids area
should be in a lull...with satellite imagery showing not much
cloud growth there as the wind comes off the water. However later
this afternoon and more so this evening the storms could organize
into a line and drop down through the remainder of the CWA.

Low clouds may linger for much of Thursday which would limit the
severe risk. However the approach of the mid level shortwave
Thursday evening into Friday morning will support increasing shear
and the potential for general destabilization. It may take until
we see some heating on Friday for that severe risk to see a
significant increase.

A cool down arrives Friday into Saturday. Some warm air advection
is shown on Sunday but that may result in a period of overrunning
and showers. After that for Monday into Wednesday...another surge
of warm air advects in from the south with well above normal
temperatures forecasted.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 139 PM EDT Wed Sep 11 2019

The atmosphere will be very unstable into the evening.
Indications are that a couple of strong storms could develop over
the interior TAF sites this afternoon. Then a stronger of storms line
moves in from the west and impacts all TAF sites this evening. A
period of higher winds may accompany the passage of these storms.

IFR clouds are forecasted to arrive later tonight or Thursday
morning. These impactful clouds may linger much of the day.

&&

.MARINE...
Issued at 301 PM EDT Wed Sep 11 2019

A wind shift will drop south through the marine sites for the rest
of the afternoon into tonight as the storms track through the
region. Then as the cold front moves through Thursday night into
Saturday morning the winds and waves will likely become hazardous
for mariners and swimmers. Any storms through the period could
generate high winds and waves.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
MARINE...MJS
Hazardous weather outlook, Sep 11, 9:58 AM EST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1058 AM EDT Wed Sep 11 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-121500-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1058 AM EDT Wed Sep 11 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a slight risk for severe weather this afternoon and
evening. The main threats are damaging winds with downed tree
limbs, large hail, and a brief/weak tornado. Torrential rainfall
and localized flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible through early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ844>849-121500-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1058 AM EDT Wed Sep 11 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms with frequent lightning, large hail, and strong
winds are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves may be hazardous to small craft Thursday night
through Saturday.

BORCHARDT

In the hours before

Local storm report, Sep 11, 11:45 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             2 ENE LITTLE POINT SABL 43.65N 86.50W
09/11/2019  M0.88 INCH       OCEANA             MI   PUBLIC

            DIME TO NICKEL-SIZED HAIL NEAR MEARS.
            ONGOING FOR AT LEAST 5 MINUTES.

&&

HLO
Special weather statement, Sep 11, 12:41 PM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
141 PM EDT Wed Sep 11 2019

MIZ038>040-044>046-051-052-111830-
Montcalm-Isabella-Osceola-Gratiot-Lake-Mecosta-Clare-Newaygo-
141 PM EDT Wed Sep 11 2019

...Showers and Thunderstorms with Heavy Rain and Small Hail...

Shower and thunderstorms are currently located across central Lower
Michigan.  The strongest storms will produce torrential rainfall,
frequent cloud to ground lightning, and hail up to nickel size
through the early afternoon hours. Additional showers and storms are
expected later this afternoon and into the evening hours.

Move indoors if you hear thunder. Motorists are encouraged to slow
down on water-coated roadways roadways. Please report any hail to
the National Weather Service in Grand Rapids.

LAT...LON 4415 8461 4347 8461 4346 8437 4312 8437
      4312 8531 4329 8532 4330 8603 4417 8603
TIME...MOT...LOC 1736Z 246DEG 49KT 4366 8525

BORCHARDT

The radar

The Grand Rapids radar (KGRR), 83 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Newaygo

When
September 11, 4:00 PM EST
Where
Newaygo County, 3.41 mi SW of Woodville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.630, -85.720

An emergency manager reported that scattered trees were blown down along Poplar Road between Van Buren and 6 Mile Road.

Hail, Montcalm

When
September 11, 5:42 PM EST to 5:45 PM EST
Where
Montcalm County, 0.5 mi E of Vestaburg
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$20,000
Reported by
Public
Coordinates
43.400, -84.910

Hail up to one and a half inches in diameter was reported near Vestaburg.

Thunderstorm Wind, Ottawa

When
September 11, 6:37 PM EST
Where
Ottawa County, 0.51 mi E of Penn Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.030, -85.790

Several trees were blown down and uprooted near Pine Junction.

Thunderstorm Wind, Kent

When
September 11, 6:40 PM EST to 6:55 PM EST
Where
Kent County, 3.34 mi NNW of Leonard Hgts to 3.24 mi NNE of Cascade
Measured
87 kt (100 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
43.023, -85.781

NWS storm surveys confirmed that a quasi linear convective system produced significant wind damage in and just east of Grand Rapids. The survey team estimated that microbursts containing winds of up to 100 mph caused the damage. Damage included significant roof damage to the Belknap apartment complex and significant damage in a subdivision a mile and a half east of Belknap apartments. Some building damage also occurred due to falling trees and many roads were blocked due to downed trees and power lines.

Tornado, Kent

When
September 11, 6:43 PM EST to 6:44 PM EST
Where
Kent County, 0.62 mi ENE of Grand Rapids to 0.67 mi ENE of Grand Rapids
Rating
EF0
Path length
0.05 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
42.972, -85.668

Apartment building on Fairview Ave NE just east of Division Street had roofed peeled off. Roof landed on homes immediately to the east of the apartment building.

Thunderstorm Wind, Kent

When
September 11, 6:55 PM EST to 7:05 PM EST
Where
Kent County, 3.24 mi NNE of Cascade to 0.26 mi SSE of Lowell
Measured
87 kt (100 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
42.964, -85.477

NWS storm surveys in eastern Kent county found that hundreds of trees were either snapped or uprooted across three distinct swaths near Ada and Forest Hills. Some building damage occurred as a result of falling trees and many roads were blocked by downed trees and power lines.

Thunderstorm Wind, Ionia

When
September 11, 7:10 PM EST to 7:30 PM EST
Where
Ionia County, 3.26 mi SW of Saranac to 4.94 mi ESE of Lake Odessa
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
42.903, -85.273

The public reported that a large barn was blown off it's foundation and there was minor damage to a small barn in the same area near Woodbury. Scattered wind damage was also noted from southeast of Lowell to Lake Odessa in the form of scattered downed trees and limbs.

Thunderstorm Wind, Eaton

When
September 11, 7:25 PM EST to 7:30 PM EST
Where
Eaton County, 0.86 mi SE of Woodbury
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
42.760, -85.060

There were two houses that sustained damage in the form of broken windows and lost roofing and shingle damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyThe tornado archive for Michigan, 2019Warnings in Michigan, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851139, 851138, 851142, 851140, 863127, 851141, 851144, 851143.